Browse

You are looking at 1 - 2 of 2 items for :

  • Hyperthyroidism x
  • Diagnosis and Treatment x
Clear All
Open access

Jose León Mengíbar, Ismael Capel, Teresa Bonfill, Isabel Mazarico, Laia Casamitjana Espuña, Assumpta Caixàs and Mercedes Rigla

Summary

Durvalumab, a human immunoglobulin G1 kappa monoclonal antibody that blocks the interaction of programmed cell death ligand 1 (PD-L1) with the PD-1 and CD80 (B7.1) molecules, is increasingly used in advanced neoplasias. Durvalumab use is associated with increased immune-related adverse events. We report a case of a 55-year-old man who presented to our emergency room with hyperglycaemia after receiving durvalumab for urothelial high-grade non-muscle-invasive bladder cancer. On presentation, he had polyuria, polyphagia, nausea and vomiting, and laboratory test revealed diabetic ketoacidosis (DKA). Other than durvalumab, no precipitating factors were identified. Pre-durvalumab blood glucose was normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. Simultaneously, he presented a thyroid hormone pattern that evolved in 10 weeks from subclinical hyperthyroidism (initially attributed to iodinated contrast used in a previous computerised tomography) to overt hyperthyroidism and then to severe primary hypothyroidism (TSH: 34.40 µU/mL, free thyroxine (FT4): <0.23 ng/dL and free tri-iodothyronine (FT3): 0.57 pg/mL). Replacement therapy with levothyroxine was initiated. Finally, he was tested positive for anti-glutamic acid decarboxylase (GAD65), anti-thyroglobulin (Tg) and antithyroid peroxidase (TPO) antibodies (Abs) and diagnosed with type 1 diabetes mellitus (DM) and silent thyroiditis caused by durvalumab. When durvalumab was stopped, he maintained the treatment of multiple daily insulin doses and levothyroxine. Clinicians need to be alerted about the development of endocrinopathies, such as DM, DKA and primary hypothyroidism in the patients receiving durvalumab.

Learning points:

  • Patients treated with anti-PD-L1 should be screened for the most common immune-related adverse events (irAEs).

  • Glucose levels and thyroid function should be monitored before and during the treatment.

  • Durvalumab is mainly associated with thyroid and endocrine pancreas dysfunction.

  • In the patients with significant autoimmune background, risk–benefit balance of antineoplastic immunotherapy should be accurately assessed.

Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.

  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.

  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.

  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.